Alert archive / Louisiana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 51, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 24, 2010, 3:07 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 3:07 PM CDT (20:07 UTC)
- Expired
- May 24, 2010, 3:45 PM CDT
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Saint Tammany Parish, LA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:30 AM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, May 24, 8:30 AM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 830 AM CDT MON MAY 24 2010 .SOUNDING DISCUSSION... NO PROBLEMS WITH THE FLIGHT THIS MORNING. THE SOUNDING SHOWS A MIXED BAG IN REGARDS TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS THE CAP MIXES OUT. WHILE THE CHANCE IS ON THE SLIGHT SIDE DUE TO NO TRIGGERING MECHANISM AND WEAK MID-LEVEL LAPSE RATES...ANYTHING THAT DOES DEVELOP WILL HAVE A CHANCE TO GET AT LEAST ON THE STRONG SIDE WITH GOOD CAPE AND A DECENT AMOUNT OF UNSTABLE AND MOIST AIR. WINDS ARE LIGHT AND VARIABLE NEAR THE SURFACE AND OUT OF THE NORTHWEST ALOFT. 98/SO && .PREV DISCUSSION... /ISSUED 332 AM CDT MON MAY 24 2010/ SHORT TERM...TODAY THROUGH WEDNESDAY... GFS/4KM WRF DEPICTING POTENTIAL FOR SCATTERED THUNDERSTORMS THROUGH FIRST 60 HRS AS INFLUENCE OF EAST COAST RIDGE OF HIGH PRESSURE WANES OVER THE GULF STATES. AS LOW PRESSURE SYSTEM DEEPENS OVER ATLANTIC NEAR THE BAHAMAS...THE REMAINS OF THE MID- LEVEL RIDGE WILL HELP KEEP A WEAK FRONTAL ACROSS THE SOUTHERN STATES. WINDS WILL SHIFT FROM NE TO SE IN FLOW AROUND SURFACE HIGH PRESSURE AREA...AS THE FRONTAL BOUNDARY BECOMES NEAR STATIONARY. WINDS WILL BECOME MORE SOUTHERLY WITH TIME...ALLOWING INCREASED MOISTURE ADVECTION FROM GULF. MODEL SOUNDINGS INDICATE PRECIP WATER NUDGES UPWARD TO AROUND 1.80 INCHES BY 00Z WEDNESDAY ACROSS E HALF OF FORECAST AREA. SO...WILL KEEP CURRENT FORECAST TRENDS WHICH SEEM TO BE QUITE REASONABLE. STORMS WILL FORM ACROSS INLAND AREAS LATER THIS AFTERNOON...MAINLY OVER EAST/NORTHEASTERN PARTS OF THE CWA. WITH THE LOSS OF DIURNAL HEATING...CHANCE OF SCATTERED THUNDERSTORMS WILL DIMINISH DURING EARLY EVENING HOURS. AS THE DIFFUSE BOUNDARY LINGERS OVER REGION THROUGH MID-WEEK...ALONG WITH ANY OUTFLOW BOUNDARIES THAT DEVELOP WITH DECAYING CONVECTION...THE CHANCE OF THUNDERSTORMS WILL INCREASE AS THE WEEK PROGRESSES. IN TIME...HEIGHTS WILL LOWER SLIGHTLY OVER REGION. TEMPERATURE WILL BE GENERALLY 60S AND 70S OVERNIGHT WITH HIGHS IN THE LOWER TO MIDDLE 90S MOST AREAS TODAY. TEMPERATURES JUST SLIGHTLY COOLER...MID TO UPPER 80S MOST AREAS...ON TUESDAY AND WEDNESDAY. LONG TERM...THURSDAY THROUGH SUNDAY... BY THURSDAY...THE UPPER LEVEL RIDGE AXIS WILL SHIFT WEST WITH THE AXIS FROM EAST TEXAS TO DAKOTAS. THE UPPER LEVEL LOW SHOULD BE LOCATED OFF THE COAST OF THE CAROLINAS BY THURSDAY. THUS...A MODERATE NORTH FLOW FROM 800MB TO 100MB WILL REMAIN OVER THE AREA THROUGH SATURDAY. UPPER LEVEL RIDGE WILL CONTINUE TO SHIFT WEST OVER PLAINS. A DISTURBANCE IS EXPECTED TO ROTATE SOUTH THROUGH THE EAST ZONES...WELL THE FLORIDA PANHANDLE...ON THURSDAY AND ANOTHER PASSAGE FRIDAY AFTERNOON INTO FRIDAY NIGHT. PRECIPITABLE WATER VALUES WILL REMAIN AROUND 1.5 TO 1.6 INCHES THURSDAY THEN SLIGHTLY INCREASING TO 1.7 TO 1.8 INCHES FRIDAY AFTERNOON. AS A RESULT...RAIN CHANCES WILL INCREASE INTO THE CHANCE CATEGORY. GOING INTO SATURDAY...GFS CONTINUE TO DISPLAY DRY AIR USHERING IN SATURDAY AFTERNOON WHILE ECMWF SHOWED A CLOSED LOW DEVELOPING OVER THE LOWER MISSISSIPPI VALLEY SATURDAY AND SIT THROUGH MONDAY. EXPECT THE RIDGE AXIS TO HOLD OVER THE PLAINS THROUGH THE WEEKEND. WHILE A LOW COULD DEVELOP OVER THE FORECAST AREA SATURDAY...HOWEVER THE MAIN FLOW SHOULD PICK UP THE LOW LATE SATURDAY. FOR NOW...WILL GO WITH GFS FORECAST...BELOW NORM RAIN CHANCES FOR THE WEEKEND AND MEMORIAL DAY. PRECIPITABLE WATER VALUES WILL DECREASE TO NEAR 1 INCH SUNDAY AND MEMORIAL DAY. ERGO...DRY ATM WILL MIX OUT TO THE SURF AND HIGHS WILL CLIMB INTO LOWER 90S AND LOWS DIPPING INTO THE 60S FOR LOWS SUNDAY THROUGH MEMORIAL DAY. MARINE... LITTLE CHANGE TO THE ONGOING FORECAST...AS A FAIRLY FLAT PRESSURE GRADIENT ACROSS THE COASTAL WATERS WILL CONTINUE TO KEEP GENERALLY LIGHT WINDS AND CALM SEAS IN PLACE. WINDS WILL SHIFT FROM A SOUTHERLY COMPONENT TO A MORE NORTHERLY COMPONENT TOMORROW INTO TOMORROW NIGHT...AS A WEAK BACK DOOR COLD FRONT SLIDES THROUGH THE REGION. HOWEVER...OVERALL FLOW WILL REMAIN AT 10 KNOTS OR LESS...AND SEAS SHOULD GET NO HIGHER THAN 3 FEET OVER THE OFFSHORE WATERS. NEAR SHORE WATERS WILL REMAIN CALM...WITH SEAS OF 2 FEET OR LESS EXPECTED. THESE FAIRLY BENIGN CONDITIONS WILL PERSIST THROUGH THE END OF THE WEEK. AVIATION... VFR CONDITIONS EARLY THROUGH EARLY MORNING WITH LIGHT/VARIABLE WINDS MAINLY FROM N/NE. CLOUD BASES SHOULD BE BETWEEN 3000 AND 4000 FT. THESE CLOUDS SHOULD BEGIN TO DISSIPATE AFTER SUNSET...WITH ONLY A FEW CLOUDS EXPECTED BY 06Z. WINDS BECOMING MORE SOUTHERLY THIS AFTERNOON AND THEN LIGHT AND VARIABLE AGAIN TONIGHT. VISIBILITIES WILL BECOME REDUCED BY FOG TO BETWEEN 4 AND 6 MILES AT A TERMINALS AFT 07Z. THE EXCEPTION WILL BE KMCB...WHERE THE HORIZONTAL VISIBILITY MAY LOWER TO IFR CONDITIONS AFT 09Z. VISIBILITIES WILL IMPROVE BY 14Z MONDAY. MONDAY NIGHT WILL BE A REPEAT OF FOG WITH SCT STRATUS AT A FEW LOCATIONS. OVERALL...PRECIPITATION CHANCES RATHER LOW AND WILL PROBABLY NOT MENTION IN TERMINALS. && .PRELIMINARY POINT TEMPS/POPS... MCB 90 71 89 70 / 20 20 30 10 BTR 94 70 89 69 / 20 20 20 10 ASD 89 75 89 73 / 20 20 30 20 MSY 90 73 88 74 / 20 20 20 10 GPT 93 74 87 73 / 20 20 30 20 PQL 95 74 88 73 / 20 20 30 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 24, 11:18 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1118 AM CDT MON MAY 24 2010 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-251630- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1118 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS INLAND AREAS THIS AFTERNOON. THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LEVELS...BUT COULD PRODUCE OCCASIONAL LIGHTNING STRIKES AND LOCALLY GUSTY WINDS. THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA RIVER NEAR MORGAN CITY ARE ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS INLAND AREAS EACH AFTERNOON TUESDAY THROUGH FRIDAY. A FEW STORMS COULD PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA RIVER NEAR MORGAN CITY WILL REMAIN ABOVE FLOOD STAGE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 24, 1:52 PM CDT, 1 hour 15 minutes before
LAZ040-241945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 152 PM CDT MON MAY 24 2010 ...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. TAMMANY PARISH... AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR SLIDELL...MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PEARL RIVER...SLIDELL AIRPORT AND LACOMBE THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 24, 2:41 PM CDT, 26 minutes before
LAZ039-MSZ071-242045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 241 PM CDT MON MAY 24 2010 ...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING WASHINGTON PARISH...WALTHALL COUNTY... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF TYLERTOWN TO SALEM...MOVING WEST AT 5 MPH. THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 24, 2:44 PM CDT, 23 minutes before
LAZ040-242030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 244 PM CDT MON MAY 24 2010 ...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. TAMMANY PARISH... AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES EAST OF MANDEVILLE...OR ABOUT 6 MILES SOUTHEAST OF ABITA SPRINGS...MOVING NORTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... MANDEVILLE...ABITA SPRINGS...MADISONVILLE AND COVINGTON THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:15 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 30 min |
| May 24, 4:19 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 41 min |
| May 24, 6:06 PM CDT | Areal Flood Advisory | LIX | Saint Helena | 114 min |
| May 24, 5:51 PM CDT | Areal Flood Advisory | LIX | Amite | 114 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.